Could Prozac be Aggravating Me after 6 Years?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Could Prozac be Aggravating Me after 6 Years?

 
Hi Dr. Phelps,

 I had my first major depressive episode at 27, sixth months before I was to be married.  One day I was happily engaged to the man of my dreams, and the next I was so anxious and depressed I ended up in the emergency room,  where I was promptly put on Zoloft.  Over the next three years, I cycled in and out of depression (no hypomania).  I was pretty desperate and hopeless, and then I became pregnant. (!)  I got off of all medication on the advice of my psych and promptly fell into a major depressive episode for my entire pregnancy.  It was pure Hell.  The day my son was born my depression lifted.  The doctor put me on Depakote and Prozac and for the first time ever, I was truly content and symptom-free.  I have continued to be depression-free for the last six years, three of which I was only taking Prozac weekly. 

One month ago, my borderline mother came to visit.  I thought everything was fine, that I was handling all of her negativity and criticism pretty well, but I woke up the morning she was leaving in a panic attack.  One week later, I went into a MAJOR depressive episode for the first time in 6 years.  My doctor has prescribed lamictal and upped my prozac.  I just don't know if I am borderline, or just have a lot of the traits since I was raised by a borderline mother!  I  did a two year Linehan program in New York city when I was pregnant that saved my life.   But this last time around, my bag of tools are just not working.  The symptoms are too intense.  I have never felt so bad or hopeless or suicidal in my life.... so , my question for you is:  I am sure you agree that the Lamictal is a good idea, but as for the Prozac.   Would it really be aggravating me this way after 6 years??  I had small amounts of hypomania and irritability on it, but nothing that I couldn't live with...  I am so scarred to taper off of it, and my doctor does not think that's a good idea...but , I have been RAPID cycling this time around, 5 days down, 4 days up, 2 days down , 3 up etc.....

PLEASE HELP.  I have 2 little boys who need their mom back.  I don't want to die.

Sincerely,



Dear Ms. H.' --

Perhaps it would reassure you to know that I wrote the following answer to another woman who asked a similar question this week.  In other words, this is a common question. 

We might translate your question to this one "can an antidepressant cause rapid cycling?" 

Even though we have relatively little specific research on this question, mood experts generally agree that the answer to this question is yes.  Indeed, one of the reasons I can state this so firmly is that mood specialists consistently suggest gradually tapering any antidepressant to zero as a standard approach for the treatment of rapid cycling bipolar disorder.  I have summarized the data that we do have about this issue on my website, under Antidepressant Controversies; see the section about rapid cycling. 

As for your particular circumstance, is it possible that Prozac is "aggravating you", after six years? I think most mood experts would agree that this is certainly possible.  However, they might well agree with your psychiatrist as well, that turning it down could just as easily lead to worsening as it might lead to improvement.  For example, your psychiatrist might think that "borderline personality disorder" is applicable to you (somebody thought so enough to get you into the specific treatment program for that, the Linehan program).  Because Prozac is a recognized treatment for borderline personality disorder, which may in some cases even decrease impulsivity and self harm behavior, your psychiatrist might worry that turning it down might be associated with an increase in such symptoms.   

On the other hand, if one takes a more "bipolar" perspective, placing greater emphasis on that diagnostic framework,, then gradually tapering off Prozac might indeed lead to some improvement.  This is a judgment call that should be based on a thorough understanding of your history and current symptoms.  If in doubt, you might seek a second opinion from a mood specialist. I know that is not easy to obtain, oftentimes.  Good luck with the process --


Dr. Phelps




Published May, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?